Free
Correspondence  |   November 1997
American Heart Association Recommendations for Treating Tricyclic Antidepressant-induced Hypotension 
Author Notes
  • Clinical Instructor, Department of Anesthesiology, Multidisciplinary Pain Center, University of Michigan Medical Center, 1500 East Medical Center Drive, Ann Arbor, Michigan 48104, Electronic mail: rosenthl@umich.edu.
Article Information
Correspondence
Correspondence   |   November 1997
American Heart Association Recommendations for Treating Tricyclic Antidepressant-induced Hypotension 
Anesthesiology 11 1997, Vol.87, 1259-1260. doi:
Anesthesiology 11 1997, Vol.87, 1259-1260. doi:
To the Editor:-Recently, in their case report “Treating Intraoperative Hypotension in a Patient on Long-term Tricyclic Antidepressants: A Case of Aborted Aortic Surgery,” Sprung et al. [1 ] concluded that potent, direct-acting sympathomimetics may be the only effective management of hypotension in a patient on long-term tricyclic antidepressant (TCA) therapy.
Sprung et al. reason that potent direct-acting sympathomimetics may be the only effective management for TCA-induced hypotension because the adrenergic receptors are either desensitized or because catecholamine stores have been depleted in patients who have received TCAs long term.
An important recommendation of the American Heart Association (AHA) has been omitted from this case report. The AHA recommends that serum alkalinization be the mainstay for treating seriously ill patients with signs of TCA toxicity.
Cardiovascular side effects are rare when tricyclic antidepressants are taken in therapeutic dosages. [2 ] However, Shannon et al. and others found a lack of association between TCA level and blood pressure, such that hypotension, even fatal dysrhythmias, may appear with routine doses at therapeutic serum levels. [3,4 ] Tricyclic antidepressants are the number one cause of death from overdosage in patients who present to the hospital alive. [2 ]
The electrocardiographic and hemodynamic warning signs of TCA toxicity are almost identical to those signs seen with therapeutic TCA doses. [5 ] They are sinus tachycardia, prolonged PR, QRS, QT intervals, ST-T changes, bundle branch block, arrhythmias, second and third degree AV block, postural hypotension, decreased myocardial contractility, congestive heart failure, myocardial infarction, and sudden death.
The AHA's recommendation for managing hypotension resulting from TCAs is to first administer 1 l of intravenous saline. If this fails, the next step is to increase the serum pH to 7.5–7.55. Patients with refractory hypotension may then be treated with dopamine or norepinephrine infusion. The protocol of alkalinization of an unstable patient is the following:
1. Increase pH to 7.45–7.55 with 1 mEq/kg of sodium bicarbonate given over 1 to 2 min.
2. Analyze arterial blood gas levels to confirm pH elevation.
3. Place patient on an infusion of two ampules (50–100 mEq) of sodium bicarbonate in normal saline solution (0.9NS).
4. Run the infusion at 150–200 ml/h until the patient stabilizes, until QRS is less than 100 ms, and until arrhythmia ceases and blood pressure normalizes.
5. Maintain the patient's pH at 7.45–7.55 by routine venous or arterial pH measurements.
Alkalinization decreases the non-protein-bound form of the drug. Alkalinization is the AHA's recommended first pharmacologic maneuver for treating seriously ill patients with TCA-induced cardiovascular changes.
Although Dr. Sprung's patient was not “seriously ill” as a result of TCA toxicity, the proposed surgery was aborted because of early blood pressure changes requiring infusion of a potent vasoactive drug. After induction of anesthesia, it became important to correct the hemodynamic changes that had occurred.
The patient took his usual dose of nortriptyline the morning of surgery. Toxicity of TCAs is expected within 2 h and less than 6 h after ingestion. I suggest nortriptyline bioavailability was present. It was present in the holding room when the abnormal electrocardiographic tracing was obtained and was present in the serum after induction of anesthesia. Therefore, it is reasonable to expect some degree of cardiovascular correction with serum alkalinization.
Jeffrey A. Rosenthal, D.O.
Clinical Instructor; Department of Anesthesiology; Multidisciplinary Pain Center; University of Michigan Medical Center; 1500 East Medical Center Drive; Ann Arbor, Michigan 48104
Electronic mail: rosenthl@umich.edu
(Accepted for publication July 8, 1997.)
References 
References 
Sprung J, Schoenwald P, Levy P, Krajewski LP: Treating intraoperative hypotension in a patient on long-term tricyclic antidepressants: A case of aborted aortic surgery. Anesthesiology 1997; 86(4):990-2.
Cummins RO: Textbook of Advanced Cardiac Life Support. Dallas, American Heart Association, 1994.
Shannon M, Merola J, Lovejoy FH Jr: Hypotension in severe tricyclic antidepressant overdose. Am J Emerg Med 1988; 6(5):439-42.
Hoffman JR, McElroy CR: Bicarbonate therapy for dysrhythmia and hypotension in tricyclic antidepressant overdose. West J Med 1981; 134(1):60-4.
Marshall JB, Forker AD: Cardiovascular effects of tricyclic antidepressant drugs: Therapeutic usage, overdose, and management of complications. Am Heart J 1982; 103(3):401-14.